Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 2018, Volume 86, Issue 2

Very Simple Markov-Perfect Industry Dynamics: Theory
p. 721-735

Jaap H. Abbring, Jeffrey R. Campbell, Jan Tilly, Nan Yang

This paper develops a simple model of firm entry, competition, and exit in oligopolistic markets. It features toughness of competition, sunk entry costs, and market‐level demand and cost shocks, but assumes that firms' expected payoffs are identical when entry and survival decisions are made. We prove that this model has an essentially unique symmetric Markov‐perfect equilibrium, and we provide an algorithm for its computation. Because this algorithm only requires finding the fixed points of a finite sequence of contraction mappings, it is guaranteed to converge quickly.

Log In To View Full Content

Supplemental Material

Supplement to "Very Simple Markov-Perfect Industry Dynamics: Theory"

This zip file contains the replication files for the manuscript.

Supplement to "Very Simple Markov-Perfect Industry Dynamics: Theory"

This supplement to Abbring, Campbell, Tilly, and Yang (2017b) (hereafter referred to as the "main text") (i) proves a theorem we rely upon for the characterization of equilibria and (ii) develops results for an alternative specification of the model.